Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 134, NWS Twin Cities, MN

August 21, 20134 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 21, 2013, 2:52 PM CDT for 4 counties in Minnesota. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2013, 2:52 PM CDT (19:52 UTC)
Expired
Aug 21, 2013, 3:30 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Le Sueur County, MN, Nicollet County, MN, Scott County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 3:00 PM CDTHAIL 0.883 W Henderson, MNON HIGHWAY 19
Aug 21, 3:18 PM CDTHAIL 0.751 N New Prague, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2865 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WUUS53 KMPX 211952
SVRMPX
MNC079-103-139-143-212030-
/O.NEW.KMPX.SV.W.0134.130821T1952Z-130821T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
252 PM CDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LE SUEUR COUNTY IN SOUTH CENTRAL MINNESOTA...
  NORTHEASTERN NICOLLET COUNTY IN SOUTH CENTRAL MINNESOTA...
  SCOTT COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTHEASTERN SIBLEY COUNTY IN CENTRAL MINNESOTA...

* UNTIL 330 PM CDT

* AT 249 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTH OF SHAKOPEE TO 6 MILES SOUTHWEST OF MN
  VALLEY STATE REC AREA TO GAYLORD...AND MOVING SOUTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  NEW PRAGUE...HENDERSON...RUSH RIVER...NORSELAND...ST BENEDICT...
  HELENA...CREDIT RIVER...LE SUEUR...CRYSTAL BAY AND OTTAWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4450 9422 4465 9377 4464 9374 4468 9369
      4473 9355 4468 9331 4465 9331 4454 9353
      4437 9398
TIME...MOT...LOC 1952Z 296DEG 19KT 4469 9355 4461 9378
          4448 9416

HAIL...1.00IN
WIND...60MPH

$$
1 follow-up statement
019 
WWUS53 KMPX 212019
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
319 PM CDT WED AUG 21 2013

MNC143-212029-
/O.CAN.KMPX.SV.W.0134.000000T0000Z-130821T2030Z/
SIBLEY MN-
319 PM CDT WED AUG 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SIBLEY COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HASMOVED OUT OF THE 
WARNED AREA.

LAT...LON 4443 9409 4446 9402 4446 9393 4452 9387
      4460 9367 4469 9339 4468 9331 4465 9331
      4454 9353 4437 9398
TIME...MOT...LOC 2019Z 296DEG 19KT 4463 9337 4455 9360
          4442 9398

$$

MNC079-103-139-212030-
/O.CON.KMPX.SV.W.0134.000000T0000Z-130821T2030Z/
LE SUEUR MN-NICOLLET MN-SCOTT MN-
319 PM CDT WED AUG 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
SCOTT...NORTHEASTERN NICOLLET AND NORTHERN LE SUEUR COUNTIES UNTIL
330 PM CDT...

AT 317 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF LAKEVILLE TO NEW PRAGUE TO 7 MILES
NORTH OF ST PETER...AND MOVING SOUTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
OTTAWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4443 9409 4446 9402 4446 9393 4452 9387
      4460 9367 4469 9339 4468 9331 4465 9331
      4454 9353 4437 9398
TIME...MOT...LOC 2019Z 296DEG 19KT 4463 9337 4455 9360
          4442 9398

HAIL...1.00IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:41 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 21, 1:41 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
141 PM CDT WED AUG 21 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 414 AM CDT WED AUG 21 2013

SHORT TERM TRENDS INDICATE ONE MORE DAY OF HIGH HUMIDITY/HEAT FOR
THE EASTERN PORTION OF THE CWA.  WILL CONTINUE THE HEAT ADV FOR
96-101 INDICES OVER THE EAST THIS AFTERNOON.

TIMING OF CONVECTION ALSO AN ISSUE TODAY.  APPEARS LITTLE THREAT
INITIALLY ALONG FRONT AS MAIN FORCING IS DIRECTED ACROSS NORTHEAST
MN THIS MORNING.  SOUTH DAKOTA ACTIVITY HAS DECREASED AS WELL. WILL
INCREASE POPS INTO THE HIGH CHANCE/LIKELY CATEGORY OVER EAST CENTRAL
MN INTO WESTERN WISCONSIN AFTER 18Z...AS THIS APPEARS WHEN BEST
FORCING WILL BE DIRECTED HERE AS THE FRONT ARRIVES. SEVERE WEATHER
POTENTIAL ALSO THERE...AS INSTABILITY WILL BE HIGH AND MID LEVEL
LAPSE RATES RATHER UNSTABLE.  ACTIVITY SHOULD DEVELOP INTO SOME
LINEAR FASHION AND DROP SOUTHEAST ACROSS THE AREA THIS AFTERNOON.
MID LEVEL CAP WILL BE STRONG INITIALLY AND WILL LIMIT WIDESPREAD
ACTIVITY FOR A TIME INTO SOUTH CENTRAL MN. MUCH OF THE ACTIVITY
SHOULD EXIT THE AREA SHORTLY AFTER 02Z...WITH PERHAPS FAR SOUTH
CENTRAL MN AFFECTED A LITTLE LONGER.

DRIER AIR FOLLOWS IN BEHIND THE FRONT FOR LATER TONIGHT AND SHOULD
SHUT OFF ANY PRECIPITATION THREAT BY 12Z THU.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 414 AM CDT WED AUG 21 2013

COOL CANADIAN HIGH PRESSURE ARRIVES FOR THURSDAY...AND BRINGS AN
ABBREVIATED RESPITE FROM THE HEAT AND HUMIDITY. HIGHS WILL TOP
OUT IN THE UPPER 70S TO LOWER 80S ON THURSDAY...WITH PARTLY CLOUDY SKIES
AND LIGHT WINDS. TEMPERATURES GRADUALLY MODERATE ON FRIDAY INTO
THE WEEKEND AS UPPER RIDGING BUILDS INTO THE NATION/S MIDSECTION.
TEMPERATURES WILL BUILD FROM THE 80 TO 90 DEGREE RANGE ON
SATURDAY...TO 85 TO 95 DEGREES FOR SUNDAY. MEANWHILE...A SURFACE
TROUGH ENTERS THE DAKOTAS...AND IS ACCOMPANIED BY A WARM FRONT.
SAID FRONT IS PROGGED TO LOITER ACROSS THE AREA FROM FRIDAY NIGHT
THROUGH THE WEEKEND. THE PRESENCE OF THE FRONT WILL CONTRIBUTE TO
A PROLONGED PERIOD OF LOW CHANCE POPS FROM FRIDAY NIGHT INTO TUESDAY.
FRIDAY NIGHT INTO SATURDAY MORNING APPEARS TO BE THE MOST PROBABLE
TIME FRAME FOR MORE THAN ISOLATED SHOWERS AND THUNDERSTORMS...WITH
BOTH ECMWF AND GFS MODELS FEATURING A NOTABLE RIDGE-TOPPING
SHORTWAVE TO MOVE ACROSS CENTRAL MN/WI...AND MOISTURE/TEMP
ADVECTION ENSUING UNDER THE INFLUENCE OF A 40KT LLJ.

STEAMY CONDITIONS PERSIST THROUGH THE BEGINNING OF NEXT
WEEK...WITH HIGHS EXPECTED TO VARY FROM 85 TO 95 DEGREES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 120 PM CDT WED AUG 21 2013

PRIMARY CONCERNS FOR THIS ISSUANCE ARE THE CHANCE FOR
THUNDERSTORMS...AND THE CHANGING WIND DIRECTION ASSOCIATED WITH
THE COLD FRONT CURRENTLY MOVING ACROSS THE FA. LOW LEVEL MOISTURE
WILL ALSO IMPACT CEILINGS THIS AFTERNOON ALONG AND BEHIND THE
FRONT. WINDS HAVE ALREADY TURNED QUICKLY NORTH NORTH AND WEST OF
THE METRO AREA...AND THE THUNDERSTORM CHANCES THERE HAVE
DIMINISHED. THIS AREA WILL CONTEND WITH MVFR CIGS FOR THE NEXT FEW
HOURS. TO THE SOUTH AND EAST OF THE METRO...SCATTERED
THUNDERSTORMS WILL CONTINUE...WITH EAU CLAIRE HAVING THE BEST
CHANCE TO SEE THUNDERSTORMS LATER THIS AFTERNOON. BY TONIGHT...THE
FRONT WILL CLEAR THE AREA AND WINDS WILL ALL TURN TO MORE OF A
NORTHERLY FLOW...BEFORE NORTHEAST BY TOMORROW. DEW POINT
TEMPERATURES WILL SIGNIFICANTLY LOWER TONIGHT WHICH WILL THWART
FOG CHANCES ACROSS THE AREA.

KMSP...FRONT IS CLEARING THE AIRFIELD AT THIS TIME...SO THE WIND
WILL SHIFT QUICKLY TO NORTHWEST WITHIN AN HOUR TWO...AND CONTINUE
TO TURN THIS EVENING TO NORTH...THEN NORTHEAST BY THE OVERNIGHT
HOURS. MVFR CIGS WILL CONTINUE FOR A SHORT TIME THIS
AFTERNOON...BUT THUNDER CHANCES HAVE REALLY DIMINISHED AND THE
AIRFIELD WILL LIKELY NOT SEE ANY THUNDER. VFR CONDITIONS WILL
PREVAIL THROUGH TOMORROW ONCE THE MVFR CIGS MOVE ON THIS AFTERNOON.

/OUTLOOK FOR KMSP/

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ053-060>063-
     067>070-074>078-082>085-091>093.

WI...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ014>016-023>028.

&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, Aug 21, 1:57 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
157 PM CDT WED AUG 21 2013

MNZ053-060>063-067>070-074>078-082>085-091>093-WIZ014>016-023>028-
221900-
CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT-
DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
157 PM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE PASSAGE OF A COLD
FRONT THIS AFTERNOON AND EVENING...THERE IS A SLIGHT RISK OF
SEVERE STORMS...WITH THE PRIMARY THREATS BEING LARGE HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY NIGHT INTO
TUESDAY. AT THIS TIME...THE SEVERE THREAT APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

MNZ041>045-047>052-054>059-064>066-073-221900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-WRIGHT-YELLOW MEDICINE-RENVILLE-MCLEOD-REDWOOD-
157 PM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY NIGHT INTO
TUESDAY. AT THIS TIME...THE SEVERE THREAT APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:51 AM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Chisago, Dakota and 15 more10 hr
Aug 21, 3:30 PM CDTSpecial Weather StatementMPXDakota30 min
Aug 21, 3:39 PM CDTSevere Thunderstorm WarningMPXDakota36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.